What Does Heroin Feel Like?
What is Heroin?
Heroin is a potent opioid drug that is derived from morphine, a naturally occurring substance that is found in the opium poppy plant. Unlike other opioids, heroin is illegal and does not have medicinal use, so it is a Schedule I Controlled Substance.
People can get addicted to heroin very quickly, so even if you’re just curious about what heroin feels like, you should never try using it yourself. In fact, heroin is considered one of the most addictive, potent, and deadly drugs.
How Does Heroin Work?
People may smoke, snort, or inject heroin. Once it enters the body, it is quickly converted into morphine, which binds to opioid receptors throughout the body. By binding to opioid receptors, the drug can block pain signals from being transmitted throughout the body and spinal cord, thereby alleviating pain.
After binding to opioid receptors, heroin changes neurochemical activity in the brain, resulting in slowed breathing and heart rate. Heroin also produces a powerful, euphoric high, which can reinforce drug-taking behavior.
Repetitive heroin use alters activity in the brain’s limbic system–the area that controls emotions. This further reinforces drug taking behavior, leading users to continue using heroin even if they want to quit.
What Does a Heroin High Feel Like?
The intensity and duration of a heroin high may depend on how much is taken, the potency of the drug, the person’s tolerance, and the method of administration. People who inject heroin often report feeling a “rush” of euphoria, or a sudden surge of pleasurable sensations. The initial rush is followed by warm flushing of the skin, a heavy feeling in the extremities, and dry mouth.
People who are high on heroin may feel very relaxed, calm, and cozy. They may also feel confident or comfortable. Any pain that was persisting may be temporarily relieved. While most people feel pleasant and use heroin to escape from the realities of their daily lives, others have negative experiences, marked by nausea, vomiting, and confusion.
After the initial effects wear off, users may feel drowsy for several hours. Their mental functioning may be clouded and they may “nod out” or appear as though they are falling asleep as they drift back and forth between consciousness and semi-consciousness.
Side Effects of Heroin
The primary side effect of using heroin is a euphoric, pleasant, or happy feeling. However, there are many other symptoms of heroin intoxication that can help describe what heroin feels like. Common side effects of heroin include:
- Dry mouth
- Itchy skin
- Respiratory depression
- Hypotension (low blood pressure)
- Confusion or clouded thinking
- Decreased libido (sex drive)
- Muscle rigidity
- Urinary retention
- Changes in mood
- Slurred speech
- Poor concentration
- Shifting in and out of semi-consciousness (nodding out)
What Does it Mean if Someone is Nodding Out on Heroin?
Nodding out, also called nodding off, is a common side effect of heroin abuse. Heroin is a central nervous system (CNS) depressant, so it slows down breathing and heart rate. This can result in feelings of drowsiness.
People who take moderate to high doses of heroin may experience a wave of drowsiness shortly after the initial rush wears off, during which they may nod out. Nodding out may look like falling asleep while sitting up. A person may close their eyes, tilt their head forward or fall forward completely, then jolt awake before appearing to fall back asleep again.
How Long Does a Heroin High Last?
Heroin is a short-acting opioid. The effects of a heroin high begin very quickly after the drug is used, appearing within seconds after smoking or injecting the drug and minutes after smoking it. Feelings of pleasure usually peak within 5-15 minutes, but quickly wear off. The total length of a heroin high can range from 30 minutes to a couple of hours, depending on the dose taken and the person’s tolerance for heroin.
Signs of a Heroin Overdose
Heroin can relieve pain and produce a rush of euphoria and warmth, so it is understandable why some people are so attracted to the drug. However, heroin abuse is extremely dangerous.
Heroin is not manufactured pharmaceutically, so all heroin found on the streets is manufactured illicitly. As a result, heroin is highly unregulated, making it impossible to know the exact potency and contents of each dose.
Moreover, much of the heroin in today’s illicit drug supply is cut with fentanyl, a more powerful opioid that is estimated to be 50-100 times stronger than heroin.
Due to the unregulated nature of heroin, overdose is extremely likely, even if you have been using heroin for a while and have developed a tolerance.
Symptoms of a heroin overdose are:
- Slow or shallow breathing
- Blue lips or nails
- Cold, clammy skin
- Pinpoint pupils
- Weak pulse
- Low blood pressure
- Drowsiness or unresponsiveness
- Disorientation or confusion
- Loss of consciousness
- Inability to wake up
If you suspect someone is overdosing on heroin or another opioid, call 911 immediately, and administer naloxone (Narcan) if you have it.
Find Help for Heroin Abuse and Addiction
Heroin addiction is brutal and can completely destroy the lives of those suffering from it and the people who love him or her. Here at Elevate Recovery Center, our team of addiction professionals has decades of combined hands-on experience with helping heroin users begin a new way of life. To learn more about our heroin rehab programs or to find help for a loved one, pick up the phone and call today.
- National Institute on Drug Abuse (NIDA): Heroin DrugFacts, Retrieved July 2023 from https://nida.nih.gov/publications/drugfacts/heroin
- U.S. Drug Enforcement Administration (DEA): Heroin, Retrieved July 2023 from https://www.dea.gov/factsheets/heroin
- Centers for Disease Control and Prevention (CDC): Heroin, Retrieved July 2023 from https://www.cdc.gov/opioids/basics/heroin.html